Hail, Will
- When
- March 19, 2:50 PM CST
- Where
- Will County, Joliet
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.533, -88.100
Reported at Patterson and Noel Roads.
5 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 19, 1:54 PM CST, 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 154 PM CST WED MAR 19 2003 PRELIMINARY DISCUSSION FOR 4 PM ZONES/GRIDS AT 19Z NUMEROUS SHOWERS OVER FAR N TIER COUNTIES AND NEW BAND OF SHOWERS MOVING N THRU THE S COUNTIES WITH THE STRONG VORT LOBE. NO LIGHTING IN ANY AT THIS TIME EXCEPT NR STL. STRONG WARM FRONT JUST S OF STL. THE LOBE PASSES N OF AREA 06-08Z. AFTER LOBE PASSES DEPENDING ON MODEL -20/-22C TEMPS AT 500 OVER AREA BY O6Z AND -22/-24 FOR THURSDAY. 700/500 LAPSE RATES OF 7 TO 7.5 ALSO SO BECOME UNSTABLE ALOFT WITH THE LOBE PASSAGE. ANY PRECIP AFTER LOBE PASSAGE WOULD DEFINITELY BE A MIX OF RW/TRW. LOOKS LIKE SOME MINOR VORTS MOVE THRU BUT MAIN TROF LINE MOVES E OF AREA BY THURSDAY 12Z AS NEW VORT DROPS DOWN FROM MN. NW 1/2 AREA UNDER THE VORT FIELD BY 00Z FRIDAY AND THEN THRU NIGHT ALL SECTIONS. BY 12Z SATURDAY 850 DOWN TO -4C. BACK TO BASIC ZONAL FLOW OVER ALL CONUS BY 12Z MONDAY. WITH VERY COLD LAKE WILL SLOW DOWN WARM FRONTAL MOVEMENT TONIGHT AND TOMORROW. MODELS CAN NOT HANDLE THIS FULLY IN LOWEST LAYERS. BUT FRONT WILL BE VERY SHALLOW WITH STRONG PUSH OF WARM AIR JUST ALOFT. ONCE WARM FRONT THRU COLD FRONT NOT THRU TIL LATE THURSDAY NIGHT. ETA TEMPS LOOK WAY TOO WARM TOMORROW. TEMPS OVERALL TRICKY AS A FEW HOURS OF SUN COULD REALLY SEND THEM UP. WITH FRONT COMING N TONIGHT OVERNIGHT LOWS WILL BE EVE TEMPS THEN SLOWLY CLIMB. .CHI...NONE AF AVIATION DISCUSSION FOR 18Z TAFS... FIRST WAVES OF PRECIP CONTINUING TO MOVE NORTH AND OUT OF TAF AREAS. NEXT BAND SEEN ON RADAR ACROSS CENTRAL ILLINOIS. TIMING IS FOR ARRIVAL IS MID-AFTERNOON. THOUGH NO LIGHTNING STRIKES WITHIN LOT 88D RANGE COMPOSITE DATA INDICATED 40 DBZ RETURNS. AN ADDITIONAL INSTAB ENOUGH TO INCLUDE CHC TSTMS AS BAND MOVES THROUGH. SEQUENCE OF EVENTS FOR REMAINDER OF TAF PERIOD LOOKS OK -- TIMING IS LESS CERTAIN. AFTER THIS AFTERNOON PRECIP, CHC CONTINUES THROUGH AROUND MIDNIGHT OR JSUT AFTER. BY THAT TIME TAFS APPEARS IN SYSTEM DRY SLOT WITH CIGS ICREASING TO VFR AND VSBYS OK. WILL HAVE TO WAIT UNTIL SUFRFACE LOWS MOVES INTO IL THURSDAY AM FOR RETURN TO MVFR CIGS. .CHI...NONE
ILZ003>006-008-010>014-019-020>023-032-033-039-
INZ001-002-010-011-019-201200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
830 AM CST WED MAR 19 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.
.DAY ONE... TODAY AND TONIGHT
OCCASIONAL SHOWERS WILL MOVE THROUGH NORTHERN ILLINOIS AND NORTHWEST
INDIANA THROUGH MIDDAY. BETWEEN 3 PM AND 8 PM THUNDERSTORMS WILL
BECOME MIXED IN WITH THE SHOWERS. ALL PRECIPITATION WILL BE MOVING
NORTHWEST AROUND 25 MPH.
.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE LIKELY BY MIDDAY THURSDAY INTO THURSDAY
EVENING...WITH THE POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL
MAINLY SOUTH OF I-80 AND EAST OF I-39.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL NOT BE NEEDED.
NWS CHICAGO WEBPAGE
HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR HTTP://WEATHER.GOV/CHICAGO (LOWER CASE)The Chicago radar (KLOT), 8 km away, was scanning. The volume nearest the first event began at 20:48 UTC.
5 hail. Local standard time, as filed.
Reported at Patterson and Noel Roads.
Reported at Gardener Road and Route 47.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5345790, 5345788, 5345789, 5345791, 5345792.